Indiana, 2021Flash Flood in Indiana, August 19, 2021
August 19, 2021 · NWS PAH · 1 event in 1 county or zone
The trailing end of a 500 mb shortwave trough over the Great Lakes region extended down into the lower Ohio Valley. Scattered slow-moving thunderstorms near the trough axis produced isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The trailing end of a 500 mb shortwave trough over the Great Lakes region extended down into the lower Ohio Valley. Scattered slow-moving thunderstorms near the trough axis produced isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 19, 2:29 AM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 19, 2:29 AM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
329 AM CDT Thu Aug 19 2021
.SHORT TERM...(Today through Saturday night)
Issued at 325 AM CDT Thu Aug 19 2021
The main concerns in the near term include the potential for
showers and thunderstorms in addition to the potential for
overnight fog. Forecast confidence in the general synoptic scale
pattern is relatively good, but the details are less certain given
the uncertainties inherent in such a late summertime convective
regime.
First off, visibilities continued to gradually decline overnight
as areas of fog developed, especially across portions of southern
Illinois and southeast Missouri. Expect this trend to continue
into daybreak and further east with time. While widespread dense
fog isn't expected, there could be some patchy dense fog by the
morning commute. Models also suggest the potential for fog tonight
as well, so we maintained that from the previous forecast.
Additionally, scattered showers and isolated thunderstorms
persisted mainly across portions of southwest Indiana and western
Kentucky overnight. That activity may linger into the morning
hours, in particular across western Kentucky. By this afternoon,
weak surface high pressure will bring slightly drier air through
the column from the north, so any shower and thunderstorm chance
should be suppressed into southern portions of southeast Missouri
and western Kentucky.
Tonight looks largely dry, except for the potential for some late
night activity across mainly southeast Missouri. Then from Friday
into Saturday, energy extending south from a shortwave trough
progressing from the Plains into the Upper Midwest will result in
the slow west to east progression of a zone of higher moisture
content air through the region. This will yield the potential for
scattered showers and thunderstorms through the period. Better
chances should be focused across southern and western portions of
the area on Friday, expanding further east by Friday night and
Saturday.
With specific humidity values greater than 2 standard deviations
above climatological norms and precipitable water values forecast
in excess of 2 inches, locally heavy rain will be the primary
concern with thunderstorm activity. Weak wind fields aloft should
largely mitigate the potential for severe storms, although an
increase in deep layer shear may yield a slightly increased
potential for stronger storms on Saturday. Precipitation totals
through Saturday night will be highly variable, ranging from
perhaps less than a half inch across portions of the Wabash River
Valley to possibly 1 to 2+ inches in localized downpours elsewhere.
Temperatures will feel the effects of the increased sky cover and
humidity. Highs are forecast to range through the middle 80s
today, then the middle to upper 80s Friday and Saturday. Lows
through the period should range from the upper 60s to lower 70s.
.LONG TERM...(Sunday through Wednesday)
Issued at 325 AM CDT Thu Aug 19 2021
During the latter half of the weekend, an upper level high will be
sitting to our south. Heights will build slightly over our area as
this upper high strengthens a bit. At the surface, there is a weak
washed out boundary that is laid out across the southern part of the
area. This feature combined with some decent moisture could yield a
few showers or storms on Sunday, but at this juncture, sure does not
seem real impressive. This idea is supported by the latest GFS and
ECMWF ensemble members. We should see high temperatures a bit warmer
on Sunday, to where most locations should be a degree or two either
side of 90.
By Monday, the upper ridge will build a little bit further into our
area and cause our high temperatures to rise into the lower 90s area
wide. Any substantial convection should be confined to areas well to
our north, where the better upper flow will be positioned. The
latest NBM kept some slight chance PoPs in our far east. Cannot
completely rule an afternoon shower or thunderstorm in these areas
given the moisture in place and being on the eastern periphery of
the upper high. This lines up well with the latest GEFS/ECMWF
ensemble means.
As we head into Monday night and Tuesday, the upper high begins to
retrograde westward to where our area will be residing on its
eastern fringes by mid week. NBM PoPs for Tuesday suggest a dry day
with southerly flow at the surface and not much to focus much
convection on, other than maybe isolated heat of the day storms,
especially given that deep moisture is still relatively in place
across the area. The heat will not be going anywhere fast though, as
lower 90s seem like a decent bet both Tuesday and Wednesday, going
with a consistency type forecast. Given the high dew points forecast
across the area on Tuesday, combined with highs in the lower 90s, we
could see heat index values back up into the 100 to 105 degree range.
By Wednesday, the center of the upper high will be positioned over
desert southwest into the southern Plains. A weak surface front is
progged to sag south into the area by then, which should put allow
for a better chance for favorable sector for shower and thunderstorm
development. This is reflected in the latest NBM PoPs which broad
brushes the area with small rain chances for Wednesday into
Wednesday night. Given the synoptic scenario and looking at the
latest ensembles and ensemble means, see no reason to alter this
much.
&&
.AVIATION...
Issued at 1211 AM CDT Thu Aug 19 2021
A disturbance aloft will continue to move eastward and eventually
away from our region, taking much of the shower and tstm activity
with it. However, there were some model indications that more
(primarily shower) activity could fire up in the Pennyrile region of
KY and southwestern IN overnight. As the atmosphere cools, an IFR
cig is expected to form, initially in southern reaches of the
region, with IFR and some LIFR conditions spreading to the rest of
the region by daybreak. As anticipated lows cool into the upper 60s
to 70, and winds go dead calm, fog is likely overnight, though
widespread dense fog is not necessarily anticipated. Conditions will
improve toward VFR Thu morning, with cigs breaking up by late
afternoon. Though there may be some shower or even tstm activity
around in the day Thu, probabilities were low enough to leave out of
the TAFs.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...RJP
LONG TERM...CW
AVIATION...DB
Hazardous weather outlook, Aug 19, 3:44 AM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Paducah KY
444 AM CDT Thu Aug 19 2021
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
444 AM CDT Thu Aug 19 2021
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A small chance of thunderstorms continues today, especially across
southern portions of southeast Missouri and western Kentucky.
Lightning and locally heavy rain are the main concerns.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance of thunderstorms across most of the area Friday
into Saturday. A small chance lingers into Sunday, then returns on
Wednesday. Locally heavy rainfall and lightning will be the
primary hazards. However, locally strong storms cannot be ruled
out on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
RJP/CW
In the hours before
Local storm report, Aug 19, 3:52 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
452 AM CDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM HEAVY RAIN GRANDVIEW 37.93N 86.98W
08/19/2021 M2.54 INCH SPENCER IN BROADCAST MEDIA
RAINFALL TOTAL SINCE MIDNIGHT.
&&
RJPFlash Flood, Spencer
- When
- August 19, 4:45 AM CST to 5:45 AM CST
- Where
- Spencer County, Rockport to 1.79 mi SE of New Boston
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.880, -87.050
Numerous roads were underwater in the southern part of the county, including State Route 545 near New Boston, County Road 200 West near Rockport, State Route 161 near Richland City, and County Road 200 North near Reo. An observer in Grandview measured 2.54 inches between midnight and sunrise.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Colorado, August 19 to 20, 2021$70,000 · EF1 · 39 events
- Flash Flooding and Damaging Winds in Georgia, August 19, 2021$284,000 · 56 kt wind · 14 events
- Flash Flooding and Flood in Kentucky, August 19, 2021$400,000 · 5 events
- Tornado and Flash Flooding in Connecticut, August 19, 2021$178,000 · EF0 · 9 events
- Flooding and Heavy Rain in New York, August 19, 2021$20,000 · 49 events
- Flash Flooding in West Virginia, August 19, 2021$63,000 · 13 events
- Flash Flood in Ohio, August 19, 2021$100,000 · 1 event
- Flash Flood and Hail in Texas, August 19, 2021$70,000 · 1 in hail · 4 events
- Tornadoes and Flash Flooding in Massachusetts, August 19, 2021$36,000 · EF0 · 11 events
- Flash Flood in Virginia, August 19, 2021$25,000 · 1 event
- Flash Flood and Hail in Nebraska, August 19, 20212 in hail · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 19, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971610.